Nebraska, 2014

Winter Storm in Nebraska, February 22 to 23, 2014

February 22 to 23, 2014 · NWS CYS · 5 events in 3 counties and zones

A cold front stalled against the Laramie Range. A moist upslope flow combined with a passing upper level disturbance and produced moderate to heavy snow across the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front stalled against the Laramie Range. A moist upslope flow combined with a passing upper level disturbance and produced moderate to heavy snow across the southern Nebraska Panhandle. Snow totals ranged from six to 17 inches, heaviest along the Cheyenne Ridge. Interstate 80 was closed from Sidney to the Wyoming border due to numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 11:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 22, 11:36 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1136 AM MST SAT FEB 22 2014

.UPDATE...
ISSUED AT 1125 AM MST SAT FEB 22 2014

FRONT HAS PUSHED ACROSS MUCH OF THE CWA BUT HAS YET TO MOVE OVER
INTERSTATE 80 IN SOUTHEAST WY. THE MODELS SHOW THAT THIS WILL
HAPPEN OVER THE NEXT FEW HOURS...WITH LLVL UPSLOPE DEVELOPING
BEHIND THE FRONT. LARGE SCALE LIFT WILL ALSO IMPROVE AS WE HEAD
INTO THE AFTN AS THE REGION IS IN THE LEFT EXIT REGION OF THE
UPPER JET AND ISENTROPIC LIFT IS GREAT. MODEL RUNS FROM THE GFS
HAS BEEN VERY CONSISTENT OVER THE PAST DAY AT SHOWING A BAND OF
HEAVY SNOW DEVELOPING THIS EVENING OVER THE PLAINS IN AREAS NEAR
INTERSTATE 80. THE NAM IS FURTHER NORTH AND HAS LIGHTER QPF WITH
THIS BAND. SIDED WITH THE GFS AND ISSUED A WINTER STORM WARNING
FOR AREAS NEAR INTERSTATE 80 IN SOUTHEAST WY AND THE SOUTHERN
NEBRASKA PANHANDLE. WINTER WEATHER ADVISORIES WERE ISSUED FOR MUCH
OF THE REST OF THE CWA.

.SHORT TERM...(TODAY AND SUNDAY)
ISSUED AT 410 AM MST SAT FEB 22 2014

ANOTHER TRICKY FORECAST SETTING UP FOR MOST OF SOUTHEAST WYOMING
AND THE SOUTHERN NEBRASKA PANHANDLE TODAY AND TONIGHT WITH
MODERATE SNOW ACCUMULATIONS APPEARING MORE LIKELY ALONG I80. CAN
NOT RULE OUT SOME LOCATIONS AROUND THE LARAMIE RANGE RECEIVING 6
TO 10 INCHES OF SNOW AS WELL DUE TO THE DYNAMICS AND SLOW MOVEMENT
OF THIS SYSTEM. AN UPPER LEVEL TROUGH IS CURRENTLY MOVING INTO NW
WYOMING THIS MORNING WITH SNOW BEING REPORTED ACROSS SOUTHERN
MONTANA AND INTO NORTHERN WYOMING. A WEAK FRONT PUSHED SOUTHWEST
INTO EXTREME SOUTHEAST WYOMING LATE LAST NIGHT AND IS CURRENTLY
DRIFTING EASTWARD AS A WARM FRONT DUE TO A WAVE OF LOW PRESSURE
WHICH DEVELOPED WEST OF CASPER AND IS CURRENTLY MOVING EASTWARD AT
THIS HOUR. EXPECT THIS FRONT TO SLOWLY WORK ITS WAY TOWARDS THE
NEBRASKA BORDER AND THEN STALL THIS MORNING AS THE BULK OF THE
COLD AIR THEN BEGINS TO PUSH INTO WYOMING JUST BEFORE NOON. SO
FAR...RADAR IMAGERY HAS BEEN RELATIVELY QUIET THIS MORNING WITH
ONLY A FEW SNOW SHOWERS OVER THE MOUNTAINS AND NEARBY HIGH PLAINS.
DOUGLAS HAS REPORTED PERIODS OF VERY LIGHT SNOW ALL NIGHT WITH
VARIABLE VISIBILITIES BETWEEN 2 TO 7 MILES. EXPECT THIS TO QUICKLY
CHANGE AFTER SUNRISE FURTHER NORTH AND WEST AS THE UPPER LEVEL
TROUGH AND ASSOCIATED JET ENERGY INTERACT WITH THE SURFACE COLD
FRONTAL BOUNDARY.

MODELS BEGINNING TO PICK UP ON BOUNDARY LAYER MOISTURE AND DYNAMIC
FORCING WITH THIS SYSTEM...WHICH IT HAS UNDERESTIMATE IN THE PAST.
MODEL QPF IS THEREFORE TRENDING HIGHER COMPARED TO PREVIOUS RUNS
OVER THE LAST 48 TO 60 OR SO HOURS. EXPECT SNOWFALL TO FIRST
INCREASE IN COVERAGE ALONG AND WEST OF THE LARAMIE RANGE LATE THIS
MORNING...AND GRADUALLY MOVE INTO THE EASTERN PLAINS BY THIS
EVENING. LLVL UPSLOPE FLOW AND AMPLE MOISTURE WILL COMBINE WITH
UPPER LEVEL FORCING...LLVL FRONTAGES ALONG A STALLED COLD
FRONT...AND LLVL INSTABILITY...CREATING THE POTENTIAL FOR BANDS OF
MODERATE TO HEAVY SNOWFALL ALONG AND EAST OF THE LARAMIE RANGE.
MODEL CROSS SECTIONS SHOW THE HIGHEST LAYER OMEGA VALUES LINING UP
PERFECTLY WITH MODERATE LLVL INSTABILITY AND FRONTAGES...SO
BELIEVE LOCALLY HEAVY SNOWFALL IS A REAL POSSIBILITY LATER TODAY
INTO TONIGHT. THE QUESTION IS WHERE. CONVECTIVE BANDING WILL BE
LOCALIZED AND MAINLY FURTHER SOUTH...WITH SOME MODELS SUGGESTING
THE BEST INSTABILITY WILL BE WELL SOUTH OF THE MAIN AREA OF
SNOWFALL. WITH THIS UNCERTAINTY...DECIDED TO KEEP THE WINTER STORM
WATCH FOR LATER TODAY...ALTHOUGH CONFIDENCE IS INCREASING THAT AREAS
ALONG I80 MAY RECEIVE 6 TO 8 INCHES OF SNOW WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. ISSUED A WINTER WEATHER ADVISORY FOR THE
MOUNTAINS FOR SNOW AMOUNTS BETWEEN 6 TO 10 INCHES...HIGHEST ALONG
THE LARAMIE RANGE. SNOW WILL CONTINUE THROUGH TONIGHT AND LIKELY
BECOMING LIGHTER INTO EARLY SUNDAY MORNING AS THE ATMOSPHERE
STABILIZES. SNOW WILL TAPER TO FLURRIES BY MID TO LATE MORNING
EAST OF THE LARAMIE RANGE ON SUNDAY WITH ATTENTION THAN SHIFTING
TO STRONG WINDS BY SUNDAY AFTERNOON AS THE STALLED FRONT GRADUALLY
BEGINS TO ACCELERATE EASTWARD.

INCREASED POP ACROSS MOST OF THE AREA BETWEEN 50 TO 80
PERCENT...HIGHEST ALONG AND JUST EAST OF THE LARAMIE RANGE INTO
THE SOUTHERN NEBRASKA PANHANDLE. KEPT TEMPERATURES BELOW NORMAL
THROUGH SUNDAY...AND MAY NEED TO GO LOWER WITH HIGH TEMPERATURES
EAST OF THE LARAMIE RANGE DUE TO THE POTENTIAL SNOW PACK.

LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 351 AM MST SAT FEB 22 2014

STARTING OFF THE EXTENDED PERIOD SUNDAY NIGHT UNDER NORTHWEST FLOW
AND A COLD FRONT OVER THE PLAINS. THERE WILL BE A CHANCE FOR SOME
LIGHT SNOW NEAR THE FRONTAL BOUNDARY SUNDAY NIGHT INTO THROUGH
TUESDAY. MAIN CHANCE WILL BE MONDAY NIGHT INTO TUESDAY MORNING AS
THE COLD FRONT PUSHES SOUTH ALONG WITH UPPER LEVEL ENERGY MOVING
ACROSS THE FORECAST AREA. NOT EXPECTING MUCH IN THE WAY OF
MEASURABLE SNOW BUT COULD SEE A FEW INCHES OF SNOW IN HIGHER
ELEVATIONS. WILL ALSO HAVE TO KEEP AN EYE ON WINDS SUNDAY NIGHT AND
EARLY MONDAY OVER THE WIND PRONE PORTIONS OF SOUTHEAST WYOMING COULD
BE NEAR HIGH WIND WARNING.

UPPER LEVEL TROUGH WILL START TO SHIFT EAST OF THE FORECAST AREA BY
MID NEXT WEEK...WHICH SHOULD AT LEAST GIVE A BRIEF REPRIEVE FROM THE
SNOW...COLD...AND WIND. THE QUESTION IS HOW FAR EAST THE RIDGE OF
THE FAR WESTERN CO NUS WILL MOVE. AT THIS TIME THE RIDGE AXIS LOOKS
TO STAY WELL TO THE WEST...SO NOT OUT OF THE QUESTION THAT COLD AIR
WILL SNEAK DOWN FOR THE NORTH. CHANCES FOR PRECIPITATION WILL BE
MINIMAL WITH THE BUILDING RIDGE OVER THE WEST...BUT A UPPER LEVEL
SYSTEM WILL MOVE ON THE CALIFORNIA COAST MID WEEK AND COULD AFFECT
SOUTHEAST WYOMING MOUNTAINS LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1106 AM MST SAT FEB 22 2014

A PERIOD OF POOR AVIATION CONDITIONS SHAPING UP ACROSS THE ENTIRE
AREA FOR THIS TAF CYCLE AS A PASSING WEATHER SYSTEM WILL BLANKET
THE AREA WITH ACCUMULATING SNOW. IFR CONDITIONS WILL ARRIVE INTO
KRWL...KLAR AND KCYS BETWEEN 19-22Z...WITH THE EXPECTATIONS OF
LIFR AT KCYS AND KLAR FOR A TIME THIS EVENING AND TONIGHT.
LOCATIONS IN THE WESTERN NEBRASKA PANHANDLE WILL NOT SEE
CONDITIONS DETERIORATE UNTIL AROUND 00Z. FOR NOW HAVE GENERALLY
TRENDED THE FORECAST TO THE IFR CATEGORY...WITH THE EXCEPTION OF
KSNY WHERE CONFIDENCE IS THE HIGHEST IN SEEING LIFR TONIGHT.
CONDITIONS WILL GRADUALLY IMPROVE BY AROUND NOON SUNDAY.

&&

.FIRE WEATHER...
ISSUED AT 315 AM MST SAT FEB 22 2014

NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND AND INTO NEXT WEEK
AS AN ACTIVE WEATHER PATTERN DEVELOPS ACROSS THE WESTERN UNITED
STATES AND GREAT PLAINS. SNOW WILL BE CONFINED TO THE MOUNTAINS
EARLY TODAY...BUT MORE WIDESPREAD SNOWFALL WILL DEVELOP THIS
AFTERNOON AS A FRONT STALLS OVER THE REGION. SIGNIFICANT
ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY OVER THE THE
MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 9 AM MST SUNDAY FOR WYZ101-102-108.

     WINTER WEATHER ADVISORY UNTIL 9 AM MST SUNDAY FOR WYZ103-105-110-
     112>116.

     WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR WYZ106-107-
     117>119.

NE...WINTER WEATHER ADVISORY UNTIL 9 AM MST SUNDAY FOR NEZ003-019-021-
     095-096.

     WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR NEZ020-054-055.

&&

UPDATE...FINCH
SHORT TERM...TJT
LONG TERM...LIEBL
AVIATION...HAHN
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 22, 10:24 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MST SAT FEB 22 2014

WYZ101>105-108>116-231730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
1024 AM MST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH SUNDAY
MORNING. SNOWFALL AMOUNTS ARE EXPECTED TO GENERALLY BE 3 TO 5
INCHES ACROSS LOWER ELEVATIONS WITH 6 TO 10 INCHES IN THE
MOUNTAINS. WINTER WEATHER ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL TAPER OFF SUNDAY MORNING. STRONG WINDS COULD DEVELOP
ACROSS THE WIND PRONE AREAS OF SOUTHEAST WYOMING ON SUNDAY EVENING
AND PERSIST THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. PLEASE
REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019-021-095-096-231730-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NORTH SIOUX-SOUTH SIOUX-
1024 AM MST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH SUNDAY
MORNING. SNOWFALL AMOUNTS ARE EXPECTED TO GENERALLY BE 2 TO 4 INCHES
ACROSS LOWER ELEVATIONS. WINTER WEATHER ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE INTO SUNDAY MORNING BEFORE TAPERING OFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. PLEASE
REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ020-054-055-WYZ106-107-117>119-231730-
BANNER-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1024 AM MST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH SUNDAY
MORNING. PERIODS OF MODERATE TO HEAVY SNOW ARE LIKELY. SNOWFALL
AMOUNTS ARE EXPECTED TO GENERALLY BE 6 TO 8 INCHES. WINTER STORM
WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL TAPER OFF SUNDAY MORNING. STRONG WINDS COULD DEVELOP
ACROSS THE WIND PRONE AREAS OF SOUTHEAST WYOMING ON SUNDAY EVENING
AND PERSIST THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. PLEASE
REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Feb 22, 2:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MST SAT FEB 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             DIX                     41.23N 103.49W
02/22/2014  M2.0 INCH        KIMBALL            NE   TRAINED SPOTTER

            VSBY ABOUT ONE BLOCK.

0200 PM     SNOW             6 W BUFORD              41.11N 105.42W
02/22/2014  E4.0 INCH        ALBANY             WY   CO-OP OBSERVER

            VERY WINDY.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Cheyenne

When
February 22, 3:00 PM MST to February 23, 12:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Eight to ten inches of snow was reported in Dalton.

Winter Storm, Banner

When
February 22, 3:00 PM MST to February 23, 12:00 PM MST
Where
Banner forecast zone
Reported by
COOP Observer
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Six inches of snow was reported 12 miles west-northwest of Harrisburg.

Winter Storm, Cheyenne

When
February 22, 3:00 PM MST to February 23, 12:00 PM MST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Sidney.

Winter Storm, Kimball

When
February 22, 3:00 PM MST to February 23, 12:00 PM MST
Where
Kimball forecast zone
Reported by
Public
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Fourteen inches of snow was reported in Dix.

Winter Storm, Kimball

When
February 22, 3:00 PM MST to February 23, 12:00 PM MST
Where
Kimball forecast zone
Reported by
Department of Highways
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Seventeen inches of snow was reported in Kimball.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504901, 504902, 504903, 504904, 504905.